Alert archive / Missouri / Special Weather Statements in 2018

Special Weather Statement, NWS Kansas City, MO

May 3, 2018Platte County, Missouri

NWS Kansas City, MO issued this special weather statement at May 3, 2018, 8:21 PM CDT for Platte County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2018, 8:21 PM CDT (01:21 UTC)
Expired
May 3, 2018, 9:00 PM CDT
In force
39 min
Issued by
NWS Kansas City, MO

County Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
981 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

765 
WWUS83 KEAX 040121
SPSEAX

Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
821 PM CDT THU MAY 3 2018
 
KSZ025-103-MOZ028-040200-
Atchison KS-Leavenworth KS-Platte MO-
821 PM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEAVENWORTH...
SOUTHEASTERN ATCHISON AND PLATTE COUNTIES UNTIL 900 PM CDT...

At 820 PM CDT, Doppler radar was tracking a strong thunderstorm over
Easton, or 8 miles west of Leavenworth, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Leavenworth, Lansing, Platte City, Weatherby Lake, Weston, Edgerton,
Dearborn, Camden Point, Ferrelview, Easton, Tracy, Farley, Ridgely,
Iatan, Fort Leavenworth, Stillings, Beverly, Kansas City Intl Arpt,
Hoover and East Leavenworth.

This includes the following highways...
 Interstate 29 between mile markers 9 and 30.
 Interstate 435 between mile markers 24 and 39.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Kansas.

LAT...LON 3921 9518 3942 9517 3953 9487 3953 9460
      3925 9461
TIME...MOT...LOC 0120Z 247DEG 36KT 3934 9508 

$$

CDB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at May 3, 6:57 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 3, 6:57 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
657 PM CDT Thu May 3 2018

.Discussion...
Issued at 311 PM CDT THU MAY 3 2018

Deep convective initiation is beginning across northeast KS and
southeast NE where cu has been bubbling over the last few hours,
and will lift northeast across the warm sector this afternoon.
MLCAPE between 1000-1500 J/kg and 50-60 kts effective shear should
support robust convection; however some weakness in the midlevel
lapse rates and increasing dry air entrainment may somewhat limit
updraft strength and longevity. Low-level shear is relatively weak
and without the influence of boundaries, tornado threat looks much
lower than yesterday. Even if a storm complex forms and cold-pool
propagation takes that convective complex southeastward, shear
vectors will be unfavorable for mesovortices and dry air should
help those storms become and remain outflow dominant. As a result,
straight-line winds will be the main severe weather hazard with
any robust storms that develop, as well as hail in taller
updrafts. Flash flooding may also need to be monitored if storms
move over the same areas continuously this afternoon.

Storms will likely linger over northeast KS through northwest MO
where instability is strongest for the next few hours; further to
the south, subsidence and lesser heating from the system to the
south will likely continue to dampen instability and prevent as
much warm sector convection. As the shortwave trough currently
over central NE pushes eastward this evening, the stalled frontal
boundary across NE/IA/ northern KS will push southeast as a cold
front, also pushing convection southeast during the evening and
early overnight hours. Storms should weaken both diurnally and as
they separate from the parent trough, and may decrease in coverage
as well from northwest to southeast. The front will sweep through
the region and clear out any lingering showers and storms during
the early morning hours, leaving behind quieter weather for the
weekend.

Dry conditions and summery temperatures are expected through
Saturday night, then a few showers or perhaps an isolated storm
will be possible Sunday afternoon across the region as a weak cold
front drops southward. Weak convergence along the front, as well
as a lack of much upper level support, should keep any storms that
develop weak and scattered. More active weather may return for
middle next week as another system moves into the central Plains,
but it is too early to judge severe weather potential.

&&

.Aviation...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 648 PM CDT THU MAY 3 2018

The main threat in the short term will be a line of thunderstorms
that will be pushing through associated with a cold frontal
passage. These storms will push through the western side of
Missouri between 1-4Z with a wind shift to the NW on the backside
of the storms. An MVFR ceilings has currently formed up on the
backside of the frontal boundary and is expected to advect into
the area from 08-12Z. As daytime heating occurs and the front
moves further to the SE these clouds will dissipate leaving VFR
conditions and a NW wind through the end of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Laflin
Aviation...Barham
Hazardous weather outlook, May 3, 5:56 AM CDT, 14 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
556 AM CDT Thu May 3 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
556 AM CDT Thu May 3 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe weather is expected this evening across the entire outlook
 area. Damaging winds, large hail are the main threats, but an
 isolated tornado can not be ruled out.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 No severe weather is expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 3, 6:38 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
638 PM CDT THU MAY 3 2018

KSZ102-MOZ011-040030-
Doniphan KS-Holt MO-
638 PM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN AND SOUTHEASTERN HOLT
COUNTIES UNTIL 730 PM CDT...

At 638 PM CDT, Doppler radar was tracking a strong thunderstorm over
Everest, or near Horton, moving northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wathena, Highland, Troy, Oregon, Forest City, White Cloud, Denton,
Severance, Leona, Iowa Point, Fanning and Bendena.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern Kansas...and northwestern Missouri.

LAT...LON 4000 9534 4000 9531 4001 9531 4007 9519
      3979 9493 3977 9493 3976 9491 3966 9534
TIME...MOT...LOC 2338Z 242DEG 30KT 3970 9542

CDB
Special weather statement, May 3, 7:18 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
718 PM CDT THU MAY 3 2018

KSZ025-102-MOZ012-020-040100-
Doniphan KS-Atchison KS-Buchanan MO-Andrew MO-
718 PM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DONIPHAN...NORTHEASTERN
ATCHISON...CENTRAL BUCHANAN AND SOUTH CENTRAL ANDREW COUNTIES UNTIL
800 PM CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm near
Denton, or 9 miles northwest of Atchison, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
St. Joseph, Atchison, Savannah, Wathena, Elwood, Troy, Country Club
Villa, Country Club, Amazonia, Rushville, Lancaster, Doniphan, De
Kalb, St. Joseph Airport, Faucett and Bendena.

This includes the following highways...
 Interstate 29 between mile markers 36 and 59.
 Interstate 229 between mile markers 0 and 14.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern Kansas...and northwestern Missouri.

LAT...LON 3982 9519 3996 9477 3960 9478 3952 9534
TIME...MOT...LOC 0017Z 259DEG 17KT 3968 9520

CDB
Special weather statement, May 3, 7:21 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
721 PM CDT THU MAY 3 2018

MOZ002-004-012-013-040100-
De Kalb MO-Gentry MO-Nodaway MO-Andrew MO-
721 PM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR GENTRY...SOUTHEASTERN NODAWAY...
NORTHEASTERN ANDREW AND NORTHERN DEKALB COUNTIES UNTIL 800 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm near
Savannah, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Savannah, Albany, Stanberry, King City, Union Star, Bolckow,
Rosendale, Darlington, Mcfall, Guilford, Rea, Fairport, Ford City and
Santa Rosa.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Missouri.

LAT...LON 4009 9421 4004 9422 4003 9421 3996 9420
      3990 9488 4012 9492 4030 9423
TIME...MOT...LOC 0021Z 255DEG 35KT 4002 9481

CDB
Special weather statement, May 3, 7:32 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
732 PM CDT THU MAY 3 2018

KSZ025-103-MOZ020-028-040115-
Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
732 PM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEAVENWORTH...
SOUTHEASTERN ATCHISON...SOUTHERN BUCHANAN AND NORTHERN PLATTE
COUNTIES UNTIL 815 PM CDT...

At 732 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atchison, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Leavenworth, Atchison, Platte City, Weston, Gower, Edgerton,
Dearborn, Camden Point, Tracy, Lewis And Clark Village, De Kalb,
Ridgely, Iatan, Fort Leavenworth, Faucett, Bean Lake, Lewis And Clark
Vi, Beverly, Hoover and Lowemont.

This includes Interstate 29 between mile markers 18 and 36.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern Kansas...and northwestern Missouri.

LAT...LON 3964 9460 3935 9461 3936 9518 3942 9518
      3942 9523 3955 9525
TIME...MOT...LOC 0032Z 262DEG 34KT 3948 9514

CDB
Special weather statement, May 3, 8:04 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
804 PM CDT THU MAY 3 2018

MOZ013-020-021-040145-
Buchanan MO-Clinton MO-De Kalb MO-
804 PM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BUCHANAN...CLINTON AND
SOUTHERN DEKALB COUNTIES UNTIL 845 PM CDT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm near
Agency, or 10 miles south of Elwood, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
St. Joseph, Cameron, Plattsburg, Lathrop, Gower, Stewartsville,
Agency, Dearborn, Osborn, Easton, Turney and Faucett.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 39 and 54.
 Interstate 29 between mile markers 31 and 45.
 Interstate 229 between mile markers 0 and 3.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Missouri.

LAT...LON 3953 9487 3972 9491 3986 9422 3954 9421
TIME...MOT...LOC 0104Z 255DEG 33KT 3961 9481

CDB
Special weather statement, May 3, 8:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
821 PM CDT THU MAY 3 2018

KSZ025-103-MOZ028-040200-
Atchison KS-Leavenworth KS-Platte MO-
821 PM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEAVENWORTH...
SOUTHEASTERN ATCHISON AND PLATTE COUNTIES UNTIL 900 PM CDT...

At 820 PM CDT, Doppler radar was tracking a strong thunderstorm over
Easton, or 8 miles west of Leavenworth, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Leavenworth, Lansing, Platte City, Weatherby Lake, Weston, Edgerton,
Dearborn, Camden Point, Ferrelview, Easton, Tracy, Farley, Ridgely,
Iatan, Fort Leavenworth, Stillings, Beverly, Kansas City Intl Arpt,
Hoover and East Leavenworth.

This includes the following highways...
 Interstate 29 between mile markers 9 and 30.
 Interstate 435 between mile markers 24 and 39.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Kansas.

LAT...LON 3921 9518 3942 9517 3953 9487 3953 9460
      3925 9461
TIME...MOT...LOC 0120Z 247DEG 36KT 3934 9508

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:18 PM CDTSpecial Weather StatementEAXBuchanan42 min
May 3, 7:21 PM CDTSpecial Weather StatementEAXAndrew, Gentry39 min
May 3, 7:32 PM CDTSpecial Weather StatementEAXPlatte43 min
May 3, 8:04 PM CDTSpecial Weather StatementEAXBuchanan, Clinton41 min
May 3, 9:16 PM CDTSpecial Weather StatementEAXCaldwell44 min
May 3, 10:58 PM CDTSpecial Weather StatementEAXClay, Platte47 min
May 3, 11:22 PM CDTSpecial Weather StatementEAXJackson38 min
May 4, 12:17 AM CDTSpecial Weather StatementEAXCarroll43 min
May 3, 9:09 PM CDTSevere Thunderstorm WarningEAXLinn, Miami33 min

Nearby

Special Weather Statements in Missouri, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.